WARNING

You are using an outdated browser. Please upgrade your browser to improve your experience.

Close [x]

707-526-9355

RSS Feed

Posted on 06-24-2010

The American Journal of Medicine recently published a study linking hearing loss to the use of acetaminophen (Tylenol and others) aspirin, and NSAIDs (ibuprofen and others).  Below you will find a summary of the study as published by www.medical-news.net.  

We often assume that simply because a medication is available without a prescription, it is safe to take.  While this is generally true for small doses and on an infrequent basis, the physiological changes these medications make to the body can have serious and long term consequences.  

The first question when taking over the counter medications is "Can my body tolerate this?"  For some people the answer is "no".  Depending on your overall health or specific conditions you may have, it may not be safe to take certain classes of these medications.  If you are able to take these medications, it is important to limit the dosage and frequency.  It is often difficult to know what the long term effects of different chemicals can do to our health.  This fact is demonstrated by the study below.  

The interesting thing is that this study began in 1986 and has now been published 24 years later.  How many people could have been spared this hearing loss if they had simply been more careful when taking these medications?  

General rule of thumb with over the counter medications; try to take as little as possible, try to take them as infrequently as possible, and consider other remedies such as ice, heat, or even chiropractic care.  Ask me about using ice or heat and if you are not sure if chiropractic care is appropriate for your situation, give me a call.  I'm always happy to discuss these things with you.

Dr. Tucker 

In a study published in the March 2010 issue of The American Journal of Medicine, researchers determined that regular use of aspirin, acetaminophen and non-steroidal anti-inflammatory drugs (NSAIDs) increases the risk of hearing loss in men, particularly in younger men, below age 60.

Hearing loss is the most common sensory disorder in the US, afflicting over 36 million people. Not only is hearing loss highly prevalent among the elderly, but approximately one third of those aged 40-49 years already suffer from hearing loss. Even mild hearing loss can compromise the ability to understand speech in the presence of background noise or multiple speakers, leading to social isolation, depression, and poorer quality of life.

Investigators from Harvard University, Brigham and Women's Hospital, Vanderbilt University and the Massachusetts Eye and Ear Infirmary, Boston looked at factors other than age and noise that might influence the risk of hearing lose. Aspirin, acetaminophen, and ibuprofen are the 3 most commonly used drugs in the US. The ototoxic effects of aspirin are well known and the ototoxicity of NSAIDs has been suggested, but the relation between acetaminophen and hearing loss has not been examined previously. The relationship between these drugs and hearing loss is an important public health issue.

Study participants were drawn from the Health Professionals Follow-up Study, which tracked over 26,000 men every 2 years for 18 years. A questionnaire determined analgesic use, hearing loss and a variety of physiological, medical and demographic factors.

For aspirin, regular users under 50 and those aged 50-59 years were 33% more likely to have hearing loss than were nonregular users, but there was no association among men aged 60 years and older. For NSAIDs, regular users aged under 50 were 61% more likely, those aged 50-59 were 32% more likely, and those aged 60 and older were 16% more likely to develop hearing loss than nonregular users of NSAIDs. For acetaminophen, regular users aged under 50 were 99% more likely, regular users aged 50-59 were 38% more likely, and those aged 60 and older were 16% more likely to have hearing loss than nonregular users of acetaminophen.

Writing in the article, Sharon G. Curhan, MD, ScM, Channing Laboratory, Department of Medicine, Brigham and Women's Hospital, Boston, and colleagues state, "Regular use of analgesics, specifically aspirin, NSAIDs, and acetaminophen, might increase the risk of adult hearing loss, particularly in younger individuals. Given the high prevalence of regular analgesic use and health and social implications of hearing impairment, this represents an important public health issue."

SOURCE The American Journal of Medicine

There are no comments for this post. Please use the form below to post a comment.

To leave a comment, please login as a member

Special Offer

Free Initial Consultation for New Patients!

Office Hours

Day
Monday9:00am - 1:00pm3:00pm - 6:00pm
Tuesday9:00am - 1:00pm
Wednesday9:00am - 1:00pm3:00pm - 6:00pm
Thursday3:00pm - 6:00pm
Friday9:00am - 1:00pmUrgent Care Appt Only
SaturdayUrgent Care Appt OnlyUrgent Care Appt Only
SundayUrgent Care Appt OnlyUrgent Care Appt Only
Day
Monday Tuesday Wednesday Thursday Friday Saturday Sunday
9:00am - 1:00pm 9:00am - 1:00pm 9:00am - 1:00pm 9:00am - 1:00pm Urgent Care Appt Only Urgent Care Appt Only
3:00pm - 6:00pm 3:00pm - 6:00pm 3:00pm - 6:00pm Urgent Care Appt Only Urgent Care Appt Only Urgent Care Appt Only

What can we help you find?